Livedo Reticularis. The bluish, reticulated (network-like), mottled appearance of livedo reticularis was reported in a patient with HIT complicating intravenous UFH given for atrial fibrillation after heart surgery (Gross et al., 1993). This patient also had DIC, microangiopathic peripheral blood abnormalities, and fibrin thrombi noted within small dermal vessels. The livedo appearance results from microvascular thrombosis, with slowing of blood flow and dilation of the horizontally oriented dermal venous drainage channels (Copeman, 1975). Figure 13a (see p. 44) shows livedo reticularis associated with HIT and DIC.
Urticaria and Other Miscellaneous Lesions. Other dermatological consequences of heparin treatment do not appear to be related to HIT. These range from common lesions (ecchymosis) to rare effects of intravenous heparin, such as vasculitis (Jones and Epstein, 1987) and cutaneous necrosis with hemorrhagic bullae (Kelly et al., 1981). Some patients have developed widespread urticarial lesions, sometimes accompanied by angioedema, during treatment with subcutaneous or intravenous heparin (Odeh and Oliven, 1992; Patriarca et al., 1994). In one patient skin testing suggested a generalized reaction against the preservative chlorbutol (Dux et al., 1981). Although LMWH injections were claimed to have caused distal extremity dermal lesions in a patient with HIT (Payne and Kovacs, 2003), it is possible these were related to concomitant warfarin therapy.
Cutaneous Type IV Hypersensitivity Reactions. Not all cutaneous lesions that develop at UFH or LMWH injection sites represent HIT. The so-called "type IV hypersensitivity reactions," which are characterized by pruritic infiltrations or blistering erythematous reactions of variable size at heparin injection sites, are often not associated with presence of anti-PF4/H antibodies. More than 90% of affected patients are females, and many are pregnant (Ludwig et al., 2006). The histopathology consists of epidermal spongiosis, dermal edema, and lymphocytic infiltrates accompanied by numerous eosinophils in the papillary dermis (Grasseger et al., 2001). Cutaneous allergy testing usually shows variable cross-reactivity with other heparin(oids), with frequency of cross-reactivity reportedly related to molecular weight, as follows (UFH > LMWH > danaparoid > fondaparinux) (Ludwig et al., 2005, 2006). However, some investigators have observed patients with cutaneous cross-reactivity against various LMWH preparations but not with UFH (Grasseger et al., 2001).
The distinction between non-HIT and HIT-associated skin lesions is not trivial: whereas intravenous heparin administration is appropriate for managing patients who cannot tolerate subcutaneous injections because of type IV hypersen-sitivity reactions (Koch et al., 1991; Gaigl et al., 2005; Ludwig et al., 2006), intravenous bolus heparin administration to a patient with HIT-associated skin lesions can lead to rapid-onset HIT and an associated acute systemic reaction (ASR) (Platell and Tan, 1986).
Was this article helpful?